Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Salt Lake City, UT

August 4, 2019Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2019, 10:26 PM MDT for Salt Lake County, Utah. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2019, 10:26 PM MDT (04:26 UTC)
Expired
Aug 4, 2019, 11:00 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 86 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 10:31 PM MDTTSTM WND GST 611 W West Jordan, UT
Aug 4, 10:35 PM MDTTSTM WND GST 652 Wnw West Jordan, UTBACCUS/SR 111 SENSOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
3502 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS55 KSLC 050426
SVRSLC
UTC035-050500-
/O.NEW.KSLC.SV.W.0037.190805T0426Z-190805T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1026 PM MDT Sun Aug 4 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Salt Lake County in northern Utah...

* Until 1100 PM MDT

* At 1026 PM MDT, a severe thunderstorm was located over Oquirrh, or
  near West Valley City, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Valley City, Sandy, Murray, West Jordan, Taylorsville, South
  Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman,
  Kearns, White City, Oquirrh and Millcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183
TIME...MOT...LOC 0426Z 232DEG 24KT 4062 11201 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
397 
WWUS55 KSLC 050436
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1036 PM MDT Sun Aug 4 2019

UTC035-050500-
/O.CON.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/
Salt Lake UT-
1036 PM MDT Sun Aug 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN SALT LAKE COUNTY...

At 1035 PM MDT, a severe thunderstorm was located over Taylorsville,
or over Murray, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Valley City, Sandy, Murray, West Jordan, Taylorsville, South
Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman, Kearns,
White City, Oquirrh and Millcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183
TIME...MOT...LOC 0435Z 232DEG 24KT 4066 11194 

HAIL...<.75IN
WIND...60MPH
 
$$
394 
WWUS55 KSLC 050446
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1046 PM MDT Sun Aug 4 2019

UTC035-050500-
/O.CON.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/
Salt Lake UT-
1046 PM MDT Sun Aug 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHWESTERN SALT LAKE COUNTY...

At 1045 PM MDT, a severe thunderstorm was located over South Salt
Lake, or near Murray, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Valley City, Sandy, Murray, West Jordan, Taylorsville, South
Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman, Kearns,
White City, Oquirrh and Millcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183
TIME...MOT...LOC 0445Z 232DEG 24KT 4070 11188 

HAIL...<.75IN
WIND...60MPH
 
$$
048 
WWUS55 KSLC 050458
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1058 PM MDT Sun Aug 4 2019

UTC035-050508-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/
Salt Lake UT-
1058 PM MDT Sun Aug 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALT LAKE COUNTY
WILL EXPIRE AT 1100 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183
TIME...MOT...LOC 0458Z 232DEG 24KT 4074 11182 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:59 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 4, 9:59 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
959 PM MDT Sun Aug 4 2019

.SYNOPSIS...High pressure over the Four Corners will shift west
into Arizona later tonight, bringing a slight drying trend
through Tuesday morning. As the ridge returns east by Wednesday,
moisture will return for the latter half of the work week.

&&

.SHORT TERM (Tonight)...A shortwave lifting northeast across
northeast Nevada through west-central Utah has generated scattered
showers/thunderstorms this evening. A few strong storms have been
noted, with gusty winds appearing to be the main impact along
with the possibility of brief heavy rain/small hail. This activity
should weaken after midnight as the flow aloft turns more anti-
cyclonic and greatly weakens any dynamic forcing.

Across central and southern Utah convection from this afternoon
and early evening is weakening rapidly late this evening.
Persistent deep convection which generated very heavy precip
earlier this evening has settled into the Lake Powell area and
continues to generate some thunderstorm activity at this time.
This activity should exit the forecast area over the next hour or
two.

The flood surge that developed along the Escalante River drainage
late this afternoon has likely made it into the Glen Canyon Rec
Area. This flood surge should make it into Lake Powell around
midnight where it will finally dissipate. The current flash flood
warning is scheduled to expire at 1000 pm MDT. Will allow the
warning to expire with wording that elevated but decreasing flows
still exist late this evening.

.PREVIOUS SHORT TERM (Monday 12Z Through 00Z Thursday)...Center
of the ridge remains over the Four Corners this afternoon, keeping
a moist airmass over Utah and southwest Wyoming. Satellite
derived PWs are predominately in the 0.8 to 1.0 inch range, with
some higher values over eastern Utah. Earlier cloud cover has
diminished, allowing for showers and thunderstorms to develop in
this moist airmass, primarily over the higher terrain. Any storms
that develop have the potential to produce heavy rain that could
lead to flash flooding. Shortwave energy moving over northwest
Utah will allow for some additional storms over that area through
the early evening. Maxes are generally running near to just above
seasonal normals across the area.

The ridge will retreat west tonight into early tomorrow, with the
axis moving over Utah. As a result, the flow aloft will become
more westerly, allowing drier air to move into the forecast area.
PWs are anticipated to drop into the 0.6 to 0.8 inch range by
Tuesday morning. Though enough moisture will exist for some
afternoon/evening convection over the higher terrain, coverage
will be noticeably less than the past few days.

High pressure is then expect to move back east over the Four
Corners beginning late Tuesday, bringing monsoon moisture back
northward and allowing coverage of showers and thunderstorms to
ramp back up for Wednesday. Have increased POPs a bit for
Wednesday afternoon with increasing confidence. Increasing cloud
cover will also drop high temperatures slightly, with maxes
running near seasonal normals.

.PREVIOUS LONG TERM (After 00Z Thursday)...The southern Rockies
ridge will remain in place to start the long term forecast period.
On the western periphery of this ridge...a shortwave will
progress northeastward across eastern Nevada/western Utah
Wednesday into Thursday. Operational/ensemble model solutions vary
in positioning of this shortwave which will ultimately have a
large impact on convective coverage across Utah. For now trended
toward an ensemble approach...with higher pops than the
operational EC would warrant.

While  net drying is expected across the CWA in the wake of the
Thursday wave...expect higher terrain to continue to support
convection into at least Friday and potentially the weekend.
Coverage will gradually decrease as mid-level dry air advection
continues.

&&

.AVIATION...An area of thunderstorms will track east across
southern Salt Lake county between 04Z and 05Z. Not looking at a
direct impact from these storms, though outflow winds could pick
up out of the south then southeast through around 07Z.

Convection will end near the terminal after 07z. Prevailing
southeast winds and VFR conditions will through Monday afternoon.

&&

.PREVIOUS FIRE WEATHER...High pressure over the Four Corners will
retreat west beginning tonight, bringing a drying trend to the
area through Tuesday morning. The ridge will move back east over
the Four Corners starting Tuesday night, allowing moisture to
return. This will result in increasing coverage of showers and
thunderstorms for the middle to latter part of the work week.
Temperatures will be near to just above seasonal normals with
generally light and terrain driven winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER/KRUSE/TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:49 AM MDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
549 AM MDT Sun Aug 4 2019

UTZ001>016-019>021-517-518-WYZ021-051300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
549 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will remain in place across Utah today, and locally
heavy rainfall will be possible. There is a risk of flash
flooding, particularly near burn scars, slot canyons, normally dry
washes, and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The airmass will trend a bit drier for the first half of the
week, but isolated to scattered showers and thunderstorms will
linger. Some of the stronger storms will be capable of producing
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 4, 4:33 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       8 NNW ESCALANTE         37.87N 111.66W
08/04/2019  M1.57 INCH       GARFIELD           UT   MESONET

            RAINFALL TOTAL OVER A LESS THAN 2 HOUR PERIOD, WITH 1.34
            INCHES IN LESS THAN AN HOUR. MEASUREMENT FROM THE BUCK
            FLATS RAWS SITE BUKU1.

&&

MCONGER
Local storm report, Aug 4, 7:17 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      ESCALANTE               37.76N 111.60W
08/04/2019                   GARFIELD           UT   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLASH FLOODING AROUND THE TOWN OF
            ESCALANTE ALONG THE ESCALANTE RIVER. BACKCOUNTRY TRAVEL
            NOT RECOMMENDED. THE ESCALANTE RIVER WENT FROM 1 TO 2273
            CFS WITH THE PEAK FLOOD WAVE. REPORTS ARE FROM THE
            ESCALANTE VISTORS CENTER AND THE GARFIELD COUNTY SD.

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:32 PM MDTSpecial Weather StatementSLCCache43 min
Aug 5, 2:43 PM MDTSpecial Weather StatementSLCDaggett47 min
Aug 5, 2:44 PM MDTSpecial Weather StatementSLCDuchesne46 min
Aug 5, 3:19 PM MDTSpecial Weather StatementSLCDuchesne41 min
Aug 5, 3:52 PM MDTSpecial Weather StatementSLCDuchesne38 min
Aug 5, 4:29 PM MDTSpecial Weather StatementSLCDuchesne46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.